Just when you thought the FDA was done with warnings about prescription proton pump inhibitors (PPIs), the agency recently issued a new one alerting consumers that magnesium levels may drop with the long-term use of this drug class.
The warning was prompted by a review of 61 cases from medical literature and the agency’s Adverse Event Reporting System that noted a possible link between PPIs like Prevacid and Nexium and hypomagnesemia when taking them, in many cases, for longer than a year.
Low magnesium levels in the bloodstream can be a serious problem for patients, helping to trigger seizures, muscle spasms and arrhythmias, as well as those taking a PPI with medicines like digoxin, used to treat heart failure or an irregular heartbeat.
You’d assume taking a magnesium supplement could lessen the problems PPIs create, as it’s often prescribed, according to the FDA. Three caveats worth mentioning:
- Have a doctor check your magnesium levels with a simple blood test before starting a PPI for the long-term.
- Magnesium supplementation didn’t work about 25 percent of the time, forcing patients to stop taking their heartburn drug.
- Be careful about the quality of the magnesium supplement you’re taking.